Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Mar 7, 2022, 4:52 PM EST for Cambria County, Somerset County, Pennsylvania. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2022, 4:52 PM EST (21:52 UTC)
- Expired
- Mar 7, 2022, 5:30 PM EST
- In force
- 38 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 114 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 5:05 PM EST | TSTM WND DMG | 3 Nw Somerset, PA | TREES DOWN ON WIRES ON TROLLS LAKE ROAD. |
| Mar 7, 5:10 PM EST | TSTM WND DMG | Boswell, PA | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM BOSWEL FOR TIMEL. TREES AND WIRES DOWN ON CENTER STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 821 m²/s²
- 0-3 km storm-relative helicity
- 836 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780
WUUS51 KCTP 072152
SVRCTP
PAC021-111-072230-
/O.NEW.KCTP.SV.W.0002.220307T2152Z-220307T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
452 PM EST Mon Mar 7 2022
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Somerset County in south central Pennsylvania...
Cambria County in central Pennsylvania...
* Until 530 PM EST.
* At 451 PM EST, severe thunderstorms were located along a line
extending from near Indiana to Ligonier to near Uniontown, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Johnstown, Somerset, Windber, Ebensburg, Nanty-Glo, Portage,
Meyersdale, Westmont, Northern Cambria, Belmont, Geistown,
Southmont, Berlin, Patton, Cresson, Gallitzin, Friedens, Vinco,
Loretto and Hastings.
This includes The Pennsylvania Turnpike from mile markers 101 to 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3973 7940 3978 7939 3978 7935 3985 7942
3990 7940 4009 7926 4012 7917 4036 7900
4073 7880 4073 7835 4065 7840 4064 7844
4054 7848 4051 7854 4037 7856 4031 7864
4006 7876 3983 7875 3972 7881
TIME...MOT...LOC 2151Z 263DEG 45KT 4069 7909 4024 7929 3976 7973
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BanghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 4:15 PM EST, 37 minutes earlier.
Area forecast discussion, Mar 7, 4:15 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service State College PA
415 PM EST Mon Mar 7 2022
.SYNOPSIS...
Low pressure will track across northwest Pennsylvania this
afternoon, with the trailing cold front passing through the
central and eastern part of the state late today. Gusty showers
and a few thunderstorms are likely to accompany the front.
Generally west to east flow aloft keeps the pattern active with
additional chances for precipitation Wednesday and Friday into
Saturday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Cold front finally lighting up with a narrow ribbon of
convection. No lightning as of 19Z, but it is on schedule.
There is a little brightening to the sky for a few minutes
before the line but behind the main area of rain. However, this
slot might not be enough to allow for much recovery from
stability before it can open up/wider. That could happen over
the central mountains and SE, which should allow for some taller
cells and TS. Still some threat of SVR winds with/along the
narrow line. Still looks like CAPE/lack thereof will be the
limiting factor. No mention of watch from SPC just yet. They may
also be waiting for better sun/mixing to develop to the east of
the front. The front is on track to go thru LNS right around
00Z.
The overarching wind advy has been expanded after collab with
BGM and BUF, eyeing the narrow line and 3-4hrs afterward as the
most likely time to get gusts of 40-45KT - outside of any
potentially SVR gusts in any TSRA. Dry air rushes in. With temps
and dewpoints dropping to the 30s before sunset in the NW few
counties. Mins tonight get into the 20s in the Alleghenies and
Laurels and 30-35F for the rest of the CWA.
A brief period of scattered, post-frontal lake effect snow
showers is expected tonight over the Allegheny Plateau and
Laurel Highlands. However, 850mb temps appear only marginally
cold enough to support lake effect and low inversion
heights should limit any very light accums to the snowbelt west
of Bradford or the highest ridgetops of the Laurel Highlands.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
High pressure is progged to build into the region Tuesday,
supplying fair and seasonable weather with somewhat lighter
winds. However, 10-15MPH winds with gusts into the L20s are
still expect for the morning. Mixing down model 850mb temps of
around -8C translates to expected highs from the mid 30s over
the northwest mountains, to the upper 40s across the Lower Susq
Valley.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
High pressure overhead for Tuesday starts to slide off over the
Atlantic as another low-pressure system pushes northeastward
from the gulf. The first signs of precipitation from this system
that enter the southern tier of Pennsylvania will be before
daybreak on Wednesday. Given antecedent conditions and current
trends, it looks like the precipitation will begin as a snow and
ice mix. Precipitation transitions to rain in the southeast by
Wednesday afternoon but remains a wintry mix elsewhere.
High pressure builds overhead for Thursday and Friday, yielding
pleasant and mild days with high temperatures in the upper 40s
and lower 50s.
The next system moves into the region from the west late Friday
afternoon. A deep trough developing over the midwest will cause
a surge of arctic air to plunge deep into the Ohio Valley. A
tight temperature gradient and messy low-pressure system will
bring precipitation initially in the form of rain while in the
warm sector. Overnight Friday night into Saturday morning the
cold air will cause the precipitation to transition into a mix
and then eventually snow by Saturday afternoon. Winds will be
gusty on Saturday with this system. Residual upsloping will
plague the western mountains with scattered snow showers until
Saturday night, and scattered snow showers will still be
possible in far Northwestern PA through Sunday. Winter-like
temperatures return Saturday night and Sunday.
A clipper system moves north of Pennsylvania for the beginning
of next week, bringing a chance of snow showers mixed with rain
showers to northern Pennsylvania. Temperatures for the early
part of next week will bounce back to being seasonably mild.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
TAFS in rather good shape. Watching line of showers with
heavy rain and gusty winds, perhaps some thunder.
Earlier discussion below.
20Z update...It is looking more and more unlikely that
thunderstorms will impact airfields this afternoon and tonight
as the cold front goes through the region. Currently, the cold
front is entering the western regions of Pennsylvania. Still
can't rule out a rumble of thunder or two and some strong wind
gusts, however.
At 18z, rain is trekking eastwards across the commonwealth.
Thunderstorms are expected to develop along the approaching cold
front this afternoon, between 18z and 22z for western airfields
and 19z to 23z for eastern and southeastern airfields. Dips to
MVFR during thunderstorms are likely at nearly all airfields.
BFD will likely not see any thunderstorms, but will remain in
IFR and MVFR restrictions due to low ceilings. Winds remain
gusty even after rain and thunderstorms subside tonight.
Rain and thunderstorms end tonight but winds remain gusty. BFD
may see a scattered snow shower overnight. Clearing expected for
Tuesday morning under High pressure, with airfields moving into
VFR for the rest of Tuesday.
Outlook...
Wed...Chance of -SHRA/-SHSN. Restrictions likely.
Thu...VFR under High pressure.
Fri...VFR for most of day, then restrictions likely Friday
afternoon and evening. Wintry mix.
Sat...Restrictions likely in rain and wintry mix.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM EST Tuesday for PAZ006-011-012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
&&
SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Gutierrez
AVIATION...Martin/GutierrezHazardous weather outlook, Mar 7, 1:03 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service State College PA 103 PM EST Mon Mar 7 2022 PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-081815- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 103 PM EST Mon Mar 7 2022 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. Strong to severe thunderstorms are possible as a cold front moves through late this afternoon. Gusty winds will then last for a few more hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-010-081815- Warren-McKean-Elk- 103 PM EST Mon Mar 7 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 7, 4:01 PM EST, 51 minutes before
Special Weather Statement
National Weather Service State College PA
401 PM EST Mon Mar 7 2022
PAZ004-005-010-072145-
McKean PA-Warren PA-Elk PA-
401 PM EST Mon Mar 7 2022
...A GUSTY SHOWER WILL IMPACT WESTERN ELK...EASTERN WARREN AND MCKEAN
COUNTIES THROUGH 445 PM EST...
At 400 PM EST, Doppler radar was tracking a gusty line of showers
along a line extending from near Allegany State Park to near
Rimersburg. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warren, Bradford, Ridgway, Kane, Allegany State Park, Johnsonburg,
Sheffield, Smethport, Wetmore, Russell, Wilcox, James City, Rew,
Crosby, Ludlow, Marshburg, East Branch Dam, Kinzua Bridge State Park,
Portland Mills and Scandia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 7820 4126 7874 4137 7897 4135 7902
4135 7909 4141 7910 4143 7906 4145 7906
4144 7896 4162 7896 4163 7941 4200 7908
TIME...MOT...LOC 2100Z 230DEG 78KT 4210 7891 4112 7952
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 7:51 PM EST | Special Weather Statement | CTP | Potter | 24 min |
| Mar 7, 4:15 AM EST | Wind Advisory | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 24 more | 21 hr |
| Mar 7, 4:01 PM EST | Special Weather Statement | CTP | Elk, McKean | 44 min |
| Mar 7, 4:49 PM EST | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk, McKean, Potter | 41 min |
| Mar 7, 5:22 PM EST | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton, Lycoming, Potter and 1 more | 38 min |
| Mar 7, 5:27 PM EST | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Huntingdon, Somerset | 48 min |
| Mar 7, 5:59 PM EST | Severe Thunderstorm Warning | CTP | Centre, Clinton, Lycoming, Northumberland, Snyder, Sullivan and 2 more | 46 min |
| Mar 7, 6:10 PM EST | Severe Thunderstorm Warning | CTP | Huntingdon, Juniata, Mifflin, Perry, Snyder | 50 min |
| Mar 7, 6:26 PM EST | Severe Thunderstorm Warning | CTP | Adams, Bedford, Cumberland, Franklin, Fulton, Huntingdon and 1 more | 34 min |
| Mar 7, 6:44 PM EST | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Snyder, Sullivan and 1 more | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.